[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Cohen, Michael R. RPH, MS, ScD

Article Content

TALC FOR PLEURODESIS

Therapy gone wrong

A physician preparing to do a pleurodesis on a patient with a pleural effusion ordered a solution of talc in saline. Instilled through a chest tube, the talc acts as an irritant that causes inflammation in the parietal and visceral pleura. As a result, they stick together, obliterating the pleural space and preventing reaccumulation of pleural fluid.

 

The pharmacy prepared the talc and saline in a 50 mL luer-lock syringe with a screw-on cap. A standard preprinted label on the syringe included the hospital name and "I.V. additive service."

 

The physician's handwritten order was difficult to read and the nurse, unaware of the physician's intention to use the solution for a pleurodesis, misinterpreted the "in" amid "talc in saline" as "I.V." Having a syringe with a luer-lock tip and labeled with "I.V. additive," the nurse administered the product I.V., and the patient died.

 

System changes that could have helped prevent this error include:

 

* not dispensing products that aren't intended for administration by the I.V. route in a luer-lock syringe that can be used for I.V. administration

 

* making sure that pharmacy staff delivers drugs for pleurodesis directly to the patient-care unit immediately before use. The drugs should be in a catheter-tipped syringe with a label that boldly warns For chest tube installation only.

 

* calling a time-out before the procedure to verify patient identity, equipment, and medications (including the administration route)

 

* removing unnecessary words such as "I.V. additive service" from all medication labels.

 

 

DOSING ERRORS

Pumping for answers

An infant on high-frequency oscillatory ventilation was receiving fentanyl analgesia and midazolam sedation I.V. and p.r.n. On the medication administration record (MAR), orders for the p.r.n. doses showed the dose and how much medication to withdraw from a vial to get it, such as Fentanyl 12 mcg = 0.24 mL I.V. q 2 hours p.r.n.

 

A nurse preparing to administer a bolus dose of fentanyl programmed the infusion pump at 12 mcg without noticing that the pump prompted for a "mcg/kg" dose (which for this 3-kg infant would have been 4 mcg/kg). Another nurse independently double-checking the pump settings didn't notice the prompt for a mcg/kg dose either. And although the pump signaled a dose-limit alert, it was overridden without investigation. As a result, the infant received 36 mcg of fentanyl instead of the intended 12 mcg. Later that day, the nurses followed the same process and the infant received a triple bolus dose of midazolam.

 

The next day, the nurse depressed the pump key that displayed the last dose setting and noticed the previous day's errors. Fortunately, the infant wasn't harmed.

 

Confusion over total doses and doses indicated as mcg/kg and mcg/kg/minute isn't uncommon. Whenever possible, medication doses should be displayed on the MAR in the same way the nurses will program the pump. This requires good communication between nurses, pharmacists, and prescribers regarding whether bolus doses will be delivered via the pump or drawn into a syringe and administered.

 

UNFAMILIAR DRUG NAME

Hear ye, hear ye

A physician treating an adult victim of ethylene glycol poisoning called a poison control center and was advised to give fomepizole (Antizol), a drug used primarily for methanol and ethylene glycol poisoning. The physician confirmed that the hospital stocked this drug, which surprised the poison control center staff because the drug isn't widely used. They then discussed dosing.

 

Later, the same physician again called the poison control center to check the spelling of the drug name. When it was spelled out, he learned that he'd previously misheard the drug name as "omeprazole" (Prilosec), not "fomepizole." The patient received the right drug.

  
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

Fomepizole may be unfamiliar to practitioners who don't work in poison control. Also, medications with soundalike names are especially risky in telephone communication. The Joint Commission requires that you write drug names that are spoken or prescribed over the phone in the patient's medical record and that you read them back to the person who gave the order. Spelling drug names and including brand and generic names when they're known are additional safeguards.

 

As a result of this event, the poison control center staff recognized that they also need to verify the names of the drugs callers report or their advice may be ineffective and even dangerous.